Flash Flood, Howell
- When
- January 13, 12:00 AM CST to 6:45 AM CST
- Where
- Howell County, 3 mi N of West Plains
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.733, -91.850
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Howell County, the primary areas that flooded were low water crossings and low lying areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CST WED JAN 12 2005 .DISCUSSION... BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE ALLOWED TO EXPIRE ON TIME AT 11 PM. 00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA. ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES. .KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND CRAWFORD COUNTIES. FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM. BOOKBINDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1040 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1040 PM CST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAIN AND EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING WIDESPREAD FLOODING. FREEZING RAIN. AREAS AFFECTED AND TIMING: MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS...ESPECIALLY EAST OF AN OSCEOLA TO CASSVILLE LINE. LIGHT FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI OVERNIGHT. DISCUSSION: MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL CONTINUE OVERNIGHT...ESPECIALLY EAST OF AN OSCEOLA TO CASSVILLE LINE. STORM TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL LEAD TO MODERATE TO WIDESPREAD FLOODING. A NUMBER OF FLOOD WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR MUCH OF THE OUTLOOK AREA. FURTHER WEST...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO LIGHT FREEZING RAIN OR DRIZZLE. LIGHT ICING COULD DEVELOP OVER THE AFFECTED AREAS...ESPECIALLY ON EXPOSED ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT FREEZING RAIN OR DRIZZLE MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS INTO THE MORNING HOURS. OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT SNOW ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT EXPECTED OVERNIGHT...HOWEVER ANY REPORTS OF FLOODING ARE STRONGLY ENCOURAGED. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 2 NW BUFFALO 37.67N 93.13W
01/12/2005 DALLAS MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65
0915 PM FLASH FLOOD EARNESTVILLE 37.57N 92.90W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
OF THE INTERSECTION OF HIGHWAYS B AND M
SAWSPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 956 PM CST WED JAN 12 2005 MOZ082-083-092-095>098-104>106-130455- CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS- WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON... OZARK AND WEST PLAINS. 956 PM CST WED JAN 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 3 WILL BE ALLOWED TO EXPIRE AT 10 PM. ALTHOUGH HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. A WARNING REMAINS IN EFFECT FOR SHANNON COUNTY UNTIL 1030 PM. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 2 W POMONA 36.87N 91.96W
01/12/2005 HOWELL MO LAW ENFORCEMENT
POSSIBLE TORNADO. PRELIMINARY INFO INCLUDES MOBILE
HOME(S) DESTROYED AND ROOFS OFF HOMES. TRACK POSSIBLY
EXTENDS SOUTHWEST INTO OZARK COUNTY. A SURVEY WILL BE
CONDUCTED THURSDAY MORNING.
BOOKBINDERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 S WALNUT GROVE 37.39N 93.55W
01/12/2005 0.75 INCH GREENE MO PUBLIC
PENNY SIZED HAIL REPORTED BY A VOLUNTEER WEATHER OBSERVER
0355 PM HAIL 3 N MORRISVILLE 37.52N 93.43W
01/12/2005 0.88 INCH POLK MO PUBLIC
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
SHINGLE DAMAGE TO PROPERTY.
0442 PM TSTM WND GST 2 N AURORA 37.00N 93.72W
01/12/2005 60 MPH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0445 PM HAIL MACKS CREEK 37.97N 92.98W
01/12/2005 0.75 INCH CAMDEN MO PUBLIC
HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
PUBLIC.
0455 PM TSTM WND GST 1 W CAMDENTON 38.00N 92.77W
01/12/2005 70 MPH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0455 PM HAIL CAMDENTON 38.00N 92.75W
01/12/2005 0.75 INCH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0503 PM HAIL 6 W OSAGE BEACH 38.23N 92.73W
01/12/2005 0.88 INCH CAMDEN MO PUBLIC
PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
WEATHER OBSERVER
0528 PM FLASH FLOOD 2 NE GOODSON 37.72N 93.24W
01/12/2005 POLK MO LAW ENFORCEMENT
HIGHWAY P FLOODED TWO MILES SOUTH OF HIGHWAY 64.
REPORTED BY LAW ENFORCEMENT.
0615 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/12/2005 BARRY MO LAW ENFORCEMENT
STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS
0656 PM FLASH FLOOD LOUISBURG 37.75N 93.15W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
JUNCTION
0736 PM FLASH FLOOD 1 S NEWTONIA 36.87N 94.18W
01/12/2005 NEWTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
0915 PM FLASH FLOOD EARNESTVILLE 37.57N 92.90W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
OF THE INTERSECTION OF HIGHWAYS B AND M
0915 PM FLASH FLOOD 2 NW BUFFALO 37.67N 93.13W
01/12/2005 DALLAS MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65
0930 PM TSTM WND DMG 2 W POMONA 36.87N 91.96W
01/12/2005 HOWELL MO LAW ENFORCEMENT
POSSIBLE TORNADO. PRELIMINARY INFO INCLUDES MOBILE
HOME(S) DESTROYED AND ROOFS OFF HOMES. TRACK POSSIBLY
EXTENDS SOUTHWEST INTO OZARK COUNTY. A SURVEY WILL BE
CONDUCTED THURSDAY MORNING. REPORTED BY LAW ENFORCEMENT.
IZZIThe Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435839, 5435840.